Facebook Pixel
EmpowHER Guest

I had a hysterectomy about 5 months ago and I'm experiency pain during intercourse

By Anonymous November 13, 2009 - 1:30pm
Rate This

Add a Comment3 Comments

EmpowHER Guest

Hey there! Why dont you check out Sue Goldsein, she's a woman's sexual health advocate. Here's the link to her videos:


She really answered a lot of the questions I had!

November 13, 2009 - 4:04pm
HERWriter Guide

Dear Anon

Thank you so much for your question and for finding Empowher!

According to our Encyclopedia, sexual side effects due to hysterectomy are common.
"Some women notice a change in their sexual response. Because the uterus has been removed, uterine contractions you may have felt during orgasm will no longer occur. If the ovaries have been removed, vaginal dryness may be a problem. This can be relieved with estrogen.

Some women have an increase in sexual enjoyment. This may be because they no longer feel pain from the condition and they no longer have to worry about pregnancy."

You can read more about this here as well as all aspects of hysterectomies : http://www.empowher.com/media/reference/hysterectomy

Your discomfort/pain may be due to dryness, as stated above. Have you used lubricant to circumvent this? Astroglide comes highly recommended by many women. However, this treats the symptom, not the cause. Some find that an increase in estrogen also helps them but there are risks and well as benefits to increasing estrogen so weigh the pros and cons.

Have you talked to your doctor about your situation?

November 13, 2009 - 2:30pm

HI Anon,

Thanks for your question..

First off, how old are you? Did you have a partial or a complete hysterectomy?

Women who have a complete hysterectomy will go through early menopause quite suddenly. What you may be experiencing with painful intercourse is very common for menopausal women. It is due to what we call vaginal atrophy. Estrogen keeps the vaginal tissue plump and moist and when the body stops producing estrogen, like in menopause, those tissues become thin and lose their natural lubrication.

I suggest you visit your doctor and discuss your options. Some women may be able to use estriol cream vaginally, which can really help with pain during intercourse.

November 13, 2009 - 2:07pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Sexual Health

Get Email Updates

Resource Centers

Related Checklists

Sexual Health Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!